Colorado, 2001

Funnel Cloud in Colorado, May 27, 2001

May 27, 2001 · NWS PUB · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 27, 2:00 AM MST, 10 hours 10 minutes earlier.

Area forecast discussion, May 27, 2:00 AM MST, 10 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 AM MDT SUN MAY 27 2001

MAIN CONCERN IS PRECIP CHANCES THROUGH THE PERIOD.

SHOWERS REDEVELOPING OVER SOUTHEAST ZONES EARLY THIS AM. EXPECT THEY
WILL DECREASE THIS MORNING AND REFIRE DURING THE AFTERNOON.

UPPER LOW OVER GREAT LAKES REGION SLOWLY DRIFTING EAST THROUGH THE
PERIOD. WEAK UPPER RIDGE OVER SOUTHWEST US HAS MOVED TO THE
ROCKY MOUNTAINS WITH EAST PAC SYSTEMS...ONE NORTH APPROACHING
BRITISH COLUMBIA...AND ONE SOUTH APPROACHING SRN CALIF. RIDGE OVER
ROCKIES REMAINS DIRTY WITH SHORT WAVES RIPPLING THROUGH IT
PROVIDING COMPLEXITY TO THE FORECAST PACKAGE.

SUNDAY:DIV Q CENTER MOVES TO CO/KS BORDER WHERE SFC BOUNDARY
AND HIGHER DEWPOINTS WAIT TO PROVIDE FOCUS MECHANISM FOR STRONG
STORMS. LEE SIDE SFC LOW FORMS OVER SE COLO THEN DEEPENS OVER NE NM.
BEST CAPE FORECAST ALONG AND EAST OF BOUNDARY AND IS EAST OF COLO
BORDER BY 21Z. STILL THREAT REMAINS FOR THUNDERSTORMS OVER SOUTHEAST
ZONES AND SLGT RISK AREA BY SPC WORTH CONSIDERING. EXPECT STORMS
TO DEVELOP IN NE COLO THEN PROPAGATE TO THE SOUTHEAST. WILL
BOOSTPOPS FOR EXTREMEEAST ZONES AND MENTION SVR POTENTIAL IN 78>81.

SUNDAY NIGHT/MONDAY:ANOTHER INTERESTING 24 HOURS. SHORTWAVE
CROSSING UPPER RIDGE DRAGS DOWN A WEAK SURGE THAT WILL RETURN THE
UPSLOPE FLOW AND LOW LEVEL MOISTURE. THIS COULD PROVIDE OPPORTUNITY
FOR PRECIP OVERNIGHT AND EARLY MONDAY EAST OF MOUNTAINS SO WILL WORD
ZONES ACCORDINGLY. BY AFTERNOON SW US SHORTWAVE MOVES CLOSER WITH
DIVQ MAX AT 4-CORNERS. ETA AND AVN DIFFER WITH STRENGTH OF SHORTWAVE
BUT RESULT IS SAME....SCATTERED THUNDERSTORMS.

TUESDAY/WEDNESDAY: STILL DEALING WITH SW US SHORTWAVE AND CURRENT POP
WORDING SEEMS OKAY AS ANOTHER WEAK SURGE IS DRAGGED ACROSS CWFA.
SHORTWAVE IS KEPT FARTHER SOUTH AS DEEP SYSTEM TRAVELS ACROSS
NORTHERN US. EACH RUN HAS THE NORTHERN SYS STRONGER AND THE SOUTHERN
SYSTEM FARTHER SOUTH.

THURSDAY THROUGH SATURDAY:  AVN/MRF HAS ADJUSTED LOW POSITION FARTHER
NORTH TO NEAR WINNIPEG AND HAS WELL DEFINED UPPER TROF DOWN TO
OKLAHOMA. MRF AND NOGAPS THEN DRIVE THE LOW TO CHICAGO WITH 700MB
TEMPS COOLING THROUGH FRIDAY. EUROPEAN IS FARTHER NORTH AND WEAKER
WITH SYSTEM. WARM RIDGE BUILDS IN SATURDAY. WILL BRING THURSDAY INTO
THE WED FORECAST SUGGESTING CHC POPS BUT WILL LEAVE FRI/SAT DRY.
NOT SURE WHAT TO DO WITH TEMPS WITH COOLING INDICATED IN GRAPHIC BUT
NOT INDICATED IN GUIDANCE. WILL LEAVE CURRENT TEMP FORECAST ALONE.

.PUB...NONE.

FORTUNE

In the hours before

Special weather statement, May 27, 10:45 AM MST, 1 hour 25 minutes before
COZ058>081-271900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT SUN MAY 27 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM FOR A FEW
SEVERE THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS...

THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AROUND MIDDAY...AND
WILL MOVE TO THE EAST AND SOUTHEAST ACROSS THE SOUTHEAST COLORADO
PLAINS.  ALL OF THE SOUTHEAST PLAINS HAS THE POSSIBILITY OF SEVERE
THUNDERSTORMS TODAY...MAINLY AFTER 200 PM.  HOWEVER THE GREATEST
SEVERE WEATHER THREAT WILL BE OVER KIOWA...PROWERS AND BACA COUNTIES.
THE MAIN THREAT FROM SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT...ESPECIALLY
IN AREAS CLOSE TO THE KANSAS BORDER.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES OVER SOUTHEAST COLORADO
TODAY OR THIS EVENING...YOU SHOULD TAKE ALONG A NOAA WEATHER RADIO TO
ENSURE THAT YOU GET THE LATEST WEATHER INFORMATION...INCLUDING
WATCHES AND WARNINGS IF ANY ARE ISSUED.

A SEVERE THUNDERSTORM IS ONE THAT PRODUCES HAIL WITH A DIAMETER OF
THREE QUARTER INCH OR LARGER...OR WINDS IN EXCESS OF 58 MPH. REPORT
SEVERE WEATHER TO LOCAL LAW ENFORCEMENT WHO WILL RELAY THE REPORTS
TO THE NATIONAL WEATHER SERVICE.

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, El Paso

When
May 27, 12:10 PM MST to 12:15 PM MST
Where
El Paso County, 5 mi NE of Peyton
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250430.